From Bishop, California, USA:
My son has had diabetes for almost two years, had a negative antibody test and was off of insulin for almost a year. The endocrinologist increased his insulin from 2 units of Ultralente to 5 Units in the morning and 5 units at night, but he began rebounding. He would go hypo in the late afternoon, many times in the 30-40 mg/dl [1.7-2.2 mmol/L] range. Even after dinner he would be hypo. We decided to take him to another doctor who decreased his insulin to 1 unit of NPH in the morning, but he continued to go hypo (50-60 mg/dl [2.8-3.3 mmol/L]) in the late afternoon, so the doctor started my son on Avandia [rosiglitazone] and insulin as needed. Can you tell me about this pill? Do you have any ideas on what might be wrong with my son since he does not fit in your other cases of diabetes?
Go to a pediatric endocrinologist. Unless your child is very obese and really has typeá2 and not typeá1 diabetes, it is not likely that any of the oral hypoglycemic agents would work. antibody tests are only positive about 60-80% of cases with type 1 diabetes, so this is not the only way to make a diagnosis of type 1 versus type 2. Ethnic origin, hypertension, Acanthosis Nigricans, lipid problems, and weight are helpful for pigeonholing an exact diagnosis. Frequent blood glucose testing will help you and the health care team decide what needs to be done with insulin or other medications.
Original posting 2 May 2001
Posted to Daily Care
Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.